Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 41, NWS Grand Forks, ND

May 27, 1998Ransom County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 27, 1998, 10:37 PM CDT for Ransom County, North Dakota. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 1998, 10:37 PM CDT (03:37 UTC)
Expired
May 27, 1998, 11:10 PM CDT
In force
33 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

County Ransom County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 122 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 10:40 PM CDTTornado F0Ft Ransom, ND
May 27, 10:40 PM CDTHail 0.75Ft Ransom, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 8:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1736 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1736 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

100 
WUUS1 KFAR 280338 RRA
SVRFAR
NDC073-280410-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1037 PM CDT WED MAY 27 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RANSOM COUNTY IN SOUTHEASTERN NORTH DAKOTA

* UNTIL 1110 PM CDT

* AT 1035 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF ENDERLIN OR 25 MILES SOUTHEAST
  OF VALLEY CITY MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ENDERLIN

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 9:00 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 27, 9:00 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
900 PM CDT WED MAY 27 1998

1ST PERIOD DISCUSSION...SVR WX ACRSS CWA ATTM SO WL BE BRF. NUMEROUS
RPRTS OF SVR HAIL AND FUNNEL CLOUDS ALONG W STRGT LINE WINDS. HEAVY
RAIN ALSO PBLM IN SLO-MOVNG STMS JUST N OF GFK. IR LOOP INDICATES TOPS
STILL COOLING XTRM NE ND INTO NW MN. OTHER AREA OF TSTMS JUST NOW
ENTERING S AND SW CWA AND SHUD PRGRSS THRU MUCH OF SRN/CNTRL ND CWA AND
INTO WCNTRL MN.

LUKS LIKE SVR TO CONT THRU AT LEAST MDNGT AS ADAP SHOWS STRNG MOIST
CONVRGNCE AND INSTABLITY STILL PRESENT. LOW PRES A BIT FRTHR S THAN
EARLIER PROGGED AND W BEST PRESS FALLS JUST W OF FAR...LUKS LIKE SVR
THREAT WILL ENCOMPASS MUCH IF NOT ALL MN SIDE CWA THRU MNDT.

SVR TSTM WATCH TIL 2 AM FOR MUCH OF CWA. ZONES ALRDY UPDATED W WATCH
ISSUANCE.

SOROKA

In the hours before

Local storm report, May 27, 10:30 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
1030 PM CDT WED MAY 27 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    2S ALSEN                  ND    0.75 INCH HAIL
05/27/98   CAVALIER

0710 PM    PARK RIVER                ND    0.75 INCH HAIL
05/27/98   WALSH

0740 PM    GRAFTON                   ND    1.25 INCH HAIL
05/27/98   WALSH

0750 PM    PARK RIVER                ND    1.25 INCH HAIL
05/27/98   WALSH

0812 PM    GRAFTON                   ND    1.00 INCH HAIL
05/27/98   WALSH

0825 PM    4SW STEPHEN               MN    0.75 INCH HAIL
05/27/98   MARSHALL

0855 PM    4W ARGYLE                 MN    0.75 INCH HAIL
05/27/98   MARSHALL

0934 PM    SANBORN                   ND    0.75 INCH HAIL
05/27/98   BARNES

 BELLES
Local storm report, May 27, 10:30 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
1030 PM CDT WED MAY 27 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    2S ALSEN                  ND    0.75 INCH HAIL
05/27/98   CAVALIER

0710 PM    PARK RIVER                ND    0.75 INCH HAIL
05/27/98   WALSH

0740 PM    GRAFTON                   ND    1.25 INCH HAIL
05/27/98   WALSH

0750 PM    PARK RIVER                ND    1.25 INCH HAIL
05/27/98   WALSH

0812 PM    GRAFTON                   ND    1.00 INCH HAIL
05/27/98   WALSH

0825 PM    4SW STEPHEN               MN    0.75 INCH HAIL
05/27/98   MARSHALL

0855 PM    4W ARGYLE                 MN    0.75 INCH HAIL
05/27/98   MARSHALL

0934 PM    SANBORN                   ND    0.75 INCH HAIL
05/27/98   BARNES

 BELLES

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:07 PM CDTSevere Thunderstorm WarningFGFCavalier33 min
May 27, 7:31 PM CDTSevere Thunderstorm WarningFGFWalsh29 min
May 27, 7:53 PM CDTTornado WarningFGFWalsh32 min
May 27, 8:21 PM CDTTornado WarningFGFWalsh49 min
May 27, 9:01 PM CDTSevere Thunderstorm WarningFGFBarnes34 min
May 27, 9:43 PM CDTSevere Thunderstorm WarningFGFBarnes27 min
May 28, 2:48 PM CDTSevere Thunderstorm WarningFGFCavalier32 min
May 28, 3:18 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina32 min
May 28, 3:52 PM CDTSevere Thunderstorm WarningFGFPembina33 min
May 28, 4:26 PM CDTSevere Thunderstorm WarningFGFPembina34 min
May 28, 5:05 PM CDTSevere Thunderstorm WarningFGFPembina30 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.